Eye Care Expert Forum
cortisone and cataracts
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

cortisone and cataracts

I have subcapsular posterior cataracts. i am in my mid-thirties. I DO have high myopia (-10) but had no eye problems other than this whatsoever, until I had a chronic sinus problem four years ago after 30 years of life with barely a cold - floaters and symptoms of cataracts (glare, halos etc) arrived within a month or so - despite my hihg myopia i had never seen even one floater. I had had routine but thorough eye exams just before the sinus problem started and no cataracts or floaters were present. I am wondering if there could be a link to the sinus problem or the nasal ****** i was given for it, i had the ****** for a month or so and oral cortisone for only a week...is that too szhort a time to cause cataracts?The Dr's I have seen blame everything on my high myopia but I have a gut feeling the sinus problem could be to blame as one specialist said the cataract could be due to what has happened to the 'vitreous' and I think sinus problems could cause alterations in this area.I am aware a high myope is at risk of floaters and cataracts but i am particularly suspicious of how the glare, halos etc suddenly appeared and the timing of this. If its possible such a short course of medicine could cause these problem maybe more pople should be warned.        
Related Discussions
233488_tn?1310696703
Sinus problems don't cause cataracts. Long term use of oral, nasal, injected or topical (drops) steroids can cause cataracts but you would be talking about years (at least 6 months) of ongoing use to implicate steroids.

JCH III MD
3 Comments
Blank
Avatar_n_tn
My floaters and halos can get very bad -- then recover. What seems to cause it is taking licorice. I take this for low adrenal function. It increases coristol levels. Cortisol is same as cortisone-- which you took for the sinuses. The steroid can increase the pressure in the eye and cause the se problems to appear. Stop taking the cortisone and see if your eyes get better.
Blank
233488_tn?1310696703
---
Blank
Continue discussion Blank
This Forum's Experts
233488_tn?1310696703
John C Hagan III, MD, FACS, FAAOBlank
Discover Vision Centers of Kansas City
Kansas City, MO
2078052_tn?1331936700
Doreen Fazio, M.D.Blank
Amerisight Institute and Valley Eye Center
Van Nuys, CA
1731421_tn?1358826971
Timothy D McGarity, M.D.Blank
Timothy D. McGarity, M.D. P.C.
Columbia, MO
711220_tn?1251894727
Ray T Oyakawa, MDBlank
Sharper Vision Centers
Torrance, CA
1573381_tn?1296151159
Houman Vosoghi, MDBlank
Valley Eye Center/Darin Eye Center
Van Nuys, CA
1991824_tn?1331936603
William Goldstein, MDBlank
William S. Goldstein, MD
Shelby Township, MI
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank